T Nation

Exercising and Acne


#1

So I've been bulking since summer now and to my misfortune I got a case of pretty serious acne on my face (I'm 22-years-old). I've used whey protein, creatine, bcaa's, vitamins, fish oil as my supplements during this bulk.

What I am wondering is, has anyone had similiar cases? How did you treat it and how can I avoid this in the future? Creatine hasn't caused acne when I've used it previously, but maybe it is a mix of bcaa's, creatine and increased body mass/metabolic levels?


#2

A couple of guys on this site found that they don't get acne if they keep their blood sugar low. If this is true for you as well, your skin will clear up when you cut. Read the "big, strong badass yet sexy" thread, change your sheets once a week, don't shave too often or too seldom, don't touch your face, scrub your back, consider a cutaneous OTC acne drug.

At least a few of these should help you.


#3

Read through this thread and I'm pretty sure you'll find the answers you need:

http://tnation.T-Nation.com/free_online_forum/music_movies_girls_life/diet_and_skin


#4

its funny cuz when i go on a bulk i tend to get less pimples do to eating more clean, just much more of it.

but OP try using Panoxyl soap... its something i use and it really helps.


#5

Creatine has been shown to increase Testosterone to DHT conversion, fairly dramatically in some studies, and high DHT can cause acne by increasing sebum production and promoting inflammation in sebaceous glands.

Here's a fairly recent study about creatine and T-DHT they did on rugby players


#6

my acne didn't go away until i used prescription medicine...In fact, I really regret not going to a dermatologist sooner...

I've been using tazorac(retinoid) and Solodyn(time released antiobiotic) for 4 months now with good results.....you will get an initial worsening of acne as the tazorac increases skin cell turnover...after 8 weeks, I had no new acne formations...It's almost been 4 months now, and i have no new acne...

i take 1 antibiotic and apply the cream before bed...I use a gentle facial wash in the morning and before i apply the cream at night....


#7

Acne is too broad of a term. Go one the acne website and describe what you have based on the accepted terminology.

Theres whiteheads/zits, cystic acne, etc.

If its just white heads or blackheads/clogged pores it could be from external reasons. If its something else it could be internal.

The acne website is pretty good actually.

Ive found that I get breakouts of cystic acne if I use green colored soap or soap with flowery fragrance. Weird. But its definitely a problem for me. Acne on the shoulders not face though.


#8

I just got my prescription medicines. Antibiotics, cream, some prescription moisturizer and basic 5,5pH face wash. We'll see what happens, so far it's a 3 month regimen. I pretty much have only whiteheads and zits, somewhere between 15-25 in total.

That study about creatine was pretty interesting, DHT seems to be a totally useless androgen and possibly hazardous aswell.

Well right now I am just going to be figuring out what caused the acne so I don't have to take more meds for it. Cream that bleaches dark textiles is probably not too healthy in the first place...


#9

I had acne related problems in the past when taking glutamine, specially on my back, and it went away when I stopped. Never had problems with whey or creatine, and fish oil actually helps clear up acne, so I'd say it may be due to the bcaa's. Although some people also get problems with whey. Maybe try and switch brands, see if that helps. Only way to know for sure is by cutting one of the supplements for a couple of weeks and see if changes anything, and if not, move on to the next one.


#10

I already cut creatine for 2-3 weeks, glutamine aswell. I stopped using whey just now (didn't have any idea it could cause acne before). Basicly I am not taking any supplements for couple weeks now and I'll see what happens. Then I'll start taking them one at a time and monitor my skin. Might not even be any of them by itself but a combination of all.


#11

Turn your shirts inside out before you wash them. Makes it easier for the oils and dead skin cells to wash off.


#12

Acne can be caused by many things. I doubt the supplements alone will be the cause of acne though. I actually found fish oil helped my skin a little. BCAAs have never made any difference to my acne. I ended up trying numerous topical treatments and antibiotics before my derm prescribed me roaccutane. Supplements, training and large quantities of food can contribute to increasing testosterone which can worsen acne, but you are much better keeping good hygiene and going to dermatologist to fully treat the problem. Even sweating a lot can block pores and worsen acne, but I am not going to stop training because of it. Look at the acne website as there is some good advice and plenty of reviews, and see which treatments work for you.